Citation: Zach. "Withdrawal Hell: An Experience with Benzodiazepines (exp91659)". Erowid.org. Jan 8, 2018. erowid.org/exp/91659
Benzodiazepine Withdrawal Hell
This is basically a warning for anyone who decides to use any kind of Benzodiadepine on a long-term basis, whether it's prescribed by a physician or not. This is my story of a nightmare withdrawal from Xanax that lasted months and landed me in a psychiatric ward. I will also include bits and pieces of my experiences with Ativan and Klonopin. I am not an author and I do not enjoy writing, especially about this. I am writing this in hopes that at least one person can benefit from my experience.
I was initially prescribed 1 mg of Ativan in 1999 for acute anxiety, otherwise known as panic attacks. Initially, the drug worked very well and had a 99 percent success rate in treating acute anxiety. I stayed on this dose for about 3 years until in the late fall of 2002, I suddenly decided to quit taking Ativan because I felt like my anxiety was cured. I knew nothing about withdrawal problems regarding this medication at the time, but about 36 hours after I stopped, I developed widespread muscle twitching, severe insomnia, muscle pain and weakness. Looking back, I had no idea what it was at the time until I talked to my pharmacist. I went to see my psychiatrist who told me that I needed to be on a longer acting benzo, so he put me on 3 mgs of Klonopin per day.
Fast forward to 2006, by this time, I was taking 6 mg of Klonopin per day but I was also abusing opioids and marijuana at the time, the Klonopin seemed like the least of my worries. I continued on this dose until I lost my job and my medical insurance, suddenly, I was cut off my Klonopin and was bedridden for a month. The first week, I experienced vomiting, intractable insomnia, paranoia and a myriad of other physical symptoms along with suicidal ideation. I was finally able to get into a low income clinic that prescribed me 3 mg of Klonopin a day by 2007, but my withdrawal symptoms continued for another 6 months.
By late 2009, I had been cut off once again by my clinic due to lack of funds and I took to the street to get my medication. I started taking anywhere from 4-8 mg of Xanax per day, most of it late at night. This continued for about 8 months, I was also using large amounts of Hydrocodone and Oxycodone.
I started taking anywhere from 4-8 mg of Xanax per day, most of it late at night. This continued for about 8 months, I was also using large amounts of Hydrocodone and Oxycodone.
By June of 2010, I was basically homeless and decided I needed treatment. I moved back to my parents house and waited to get accepted into a county funded treatment program. I went off everything cold turkey, do not ever attempt to do this on your own.
The opioid withdrawal was nothing but by day 3, the Xanax (benzo) withdrawal was nothing short of horrific. I had not slept (even an hour) in 3 days, I developed ataxia, muscle twitching, tremors, vomiting, a fever, extreme pain, paranoia, a feeling that death was near and hallucinations in addition to a host of other physical symptoms. At night, I was aware of 3 or 4 different demons in my room, I could see them clearly. I was having a difficult time swallowing water which lead my to believe that I must have Rabies, since I had an encounter with a bat in my apartment months before. It didn't matter that the animal did not bite me, I was convinced I was dying. I could not stand any type of sound and put earplugs in during the day, I had to wear sunglasses because I could not stand the light. I was so paranoid that I stood sentry by my parents door, thinking the cops were looking for me even though all my dope was gone. By day 6, I convinced my mother to take me in to the hospital because I was going to die and I didn't want it to happen in her house.
To make a long story a little shorter, I ended up in the psych ward for a month. The doctors didn't know anything about benzo withdrawal and assumed I was psychotic, putting me on a myriad of psych medications (except for benzos) It was not until they put me back on 2 mg of Klonopin that my symptoms started to clear a bit, then they finally got it.
It took me 9 months to regain 70 percent of my health. I continued to have balance problems, hearing issues and paranoia for several months after I got out of the hospital, even though I was on 2 mg of Klonopin per day. Benzo withdrawal doesn't affect everyone this way, but it can be extremely serious and even fatal in some cases. Unlike withdrawal from other drugs, it can last months, even years. I've been through alcohol and opioid withdrawal but this was much, much worse. I have tapered off Klonopin completely now, but I believe this drug has caused a good deal of damage both mentally and physically. It should be noted that I had never been diagnosed with any form of mental illness (besides anxiety) in my 39 years before I went into withdrawal.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.